Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 223, NWS Twin Cities, MN

July 30, 2002Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this severe thunderstorm warning at Jul 30, 2002, 4:30 PM CDT for Pierce County, Saint Croix County, Wisconsin. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 30, 2002, 4:30 PM CDT (21:30 UTC)
Expired
Jul 30, 2002, 5:00 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

Counties Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 104 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 30, 4:55 PM CDTHail 0.75Spring Valley, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 3:40 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
767 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
2024 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
280 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

170 
WUUS53 KMPX 302130
SVRMSP
WIC093-109-302200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
430 PM CDT TUE JUL 30 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. CROIX COUNTY IN WEST CENTRAL WISCONSIN
  PIERCE COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 500 PM CDT

* AT 430 PM CDT...RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE
  HAIL 7 MILES SOUTHWEST OF BALDWIN...OR ABOUT 7 MILES NORTHEAST OF
  RIVER FALLS...MOVING SOUTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  BALDWIN.
  ELMWOOD.
  PLUM CITY.
  SPRING VALLEY.
  WILSON.
  WOODVILLE.

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

LAT...LON 4505 9217 4489 9258 4457 9216 4484 9216

RAH/SEB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:57 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 30, 1:57 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
157 PM CDT TUE JUL 30 2002

THUNDERSTORMS ARE SPREADING INTO W CENTRAL MN ATTM ALONG FRONTAL
BOUNDARY SINKING SLOWLY SOUTH THROUGH CENTRAL MN. ETA GUIDANCE
INDICATES THE BOUNDARY BOTTOMING OUT ACROSS SOUTHERN MN THIS EVENING
BEFORE RETURNING NORTHEAST OVERNIGHT AS A WARM FRONT. STRONG TO
SEVERE STORMS EXPECTED BY MID AFTERNOON AND SPC INDICATES A WATCH
MAY COME OUT BY 3 PM. PLENTY OF INDICATORS TONIGHT FOR A HEAVY RAIN
EVENT FROM SOUTHERN MN THROUGH W CENTRAL WI. COORDINATED WITH
DLH..ARX AND DSM AND WILL BE ISSUING A FLOOD WATCH FOR SOUTH CENTRAL
AND EAST CENTRAL MN AS WELL AS ALL OF W CENTRAL WI. AREA OF CONCERN
RUNS ALONG THE NOSE OF THE H8 JET...STRONG LOW LEVEL WAA AND H8-H5
Q-VECTOR CONVERGENCE. A WEST TO EAST H10-H5 THICKNESS RIBBON IS
SHOWN ACROSS NORTHERN MN TONIGHT WITH VERY DIFFLUENT THICKNESS
ACROSS EAST CENTRAL AND SOUTHERN MN AS WELL AS WEST CENTRAL WI. K
INDEX VALUES ARE SHOWN TO INCREASE TO AROUND 40. PWS PROGGED TO BE
AROUND 2 INCHES AS WELL. 310-315K THETA SURFACES SHOWING STRONG
UPGLIDE SPREADING ACROSS THE AFOREMENTIONED AREA. SOME SHOWERS AND
THUNDERSTORMS SHOULD LINGER EARLY WEDNESDAY MORNING ACROSS THE
EASTERN CWA BEFORE WE DRY OUT AND HEAT UP. A VERY HOT DAY INSTORE
AND LATER FORECASTS WILL HAVE TO EVALUATE A HEAT ADVISORY. MORE
STORMS SHOULD TAKE OFF LATE WEDNESDAY AFTERNOON ACROSS THE NORTHERN
CWA AND SPREAD SE DURING THE EARLY EVENING AS A STRONGER COLD FRONT
PUSHES THROUGH. SO A PRETTY ROUGH 36 HOURS AHEAD OF US. HIGH
PRESSURE STILL ON TRACK FOR THURSDAY AND FRIDAY WITH COOLER AND LESS
HUMID CONDITIONS. THIS WONT LAST LONG AS MOISTURE AND INSTABILITY
SPREAD BACK INTO THE AREA FOR FRIDAY NIGHT AND SATURDAY. SO THE
EXTENDED PORTION WILL CONTINUE WITH SHOWERS AND THUNDERSTORMS FOR
THE UPCOMING WEEKEND. FWC MOS STILL LOOKS TOO LOW ON HIGH
TEMPERATURES FOR TOMORROW AND WILL BE INCREASING VALUES BY 5 DEGREES.

.MSP...FLOOD WATCH TONIGHT MNZ051>053-058>063-065>070-
073>078-082>085-091>093-WIZ014>016-023>028-311100-

HILTBRAND

In the hours before

Special weather statement, Jul 30, 12:02 PM CDT, 4 hours 28 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-302100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1202 PM CDT TUE JUL 30 2002

THE STORM PREDICTION CENTER HAS INDICATED A RISK OF SEVERE
THUNDERSTORMS OVER CENTRAL AND SOUTHERN MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN...FOR THIS AFTERNOON AND TONIGHT. A COOL FRONT
ACROSS CENTRAL MINNESOTA IS FORECAST TO MOVE INTO SOUTHERN
MINNESOTA THIS AFTERNOON. THE FRONT WILL BEGIN TO MOVE NORTHWARD
LATE TONIGHT.

THE PRIMARY THREAT AREA FOR SEVERE THUNDERSTORMS...WITH LARGE HAIL...
DAMAGING WINDS...AND VERY HEAVY RAINFALL...FOR THIS AFTERNOON AND
EVENING...WILL BE GENERALLY ALONG AND SOUTH OF A LINE FROM CORNELL
WISCONSIN...THROUGH THE TWIN CITIES METRO AREA...TO SLEEPY EYE
MINNESOTA.

AFTER MIDNIGHT...THE THREAT OF SEVERE THUNDERSTORMS...WITH LARGE
HAIL AND HEAVY RAINS...WILL SHIFT NORTHWARD INTO CENTRAL MINNESOTA.

SPOTTER ACTIVATION MAY BE NEEDED BY LATE AFTERNOON.

RJN

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:41 PM CDTSevere Thunderstorm WarningMPXDunn49 min
Jul 30, 5:19 PM CDTSevere Thunderstorm WarningMPXPepin41 min
Jul 30, 5:30 PM CDTSevere Thunderstorm WarningMPXDunn45 min
Jul 30, 5:39 PM CDTSevere Thunderstorm WarningMPXEau Claire66 min
Jul 30, 6:02 PM CDTFlash Flood WarningMPXChippewa, Dunn, Eau Claire88 min
Jul 30, 6:16 PM CDTSevere Thunderstorm WarningMPXChippewa44 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.